Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 70, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2013, 2:13 AM CDT for Norman County, Polk County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2013, 2:13 AM CDT (07:13 UTC)
- Expired
- Jul 31, 2013, 3:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 76 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
982
WUUS53 KFGF 310713
SVRFGF
MNC107-119-310800-
/O.NEW.KFGF.SV.W.0070.130731T0713Z-130731T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
213 AM CDT WED JUL 31 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...
SOUTHERN POLK COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 300 AM CDT
* AT 211 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
CROOKSTON...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BELTRAMI AND HAROLD AROUND 220 AM CDT.
LOCKHART AROUND 225 AM CDT.
MELVIN AROUND 230 AM CDT.
DUGDALE AROUND 235 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE FERTILE...FLAMING...GARY...
RINDAL AND ERSKINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4770 9594 4731 9621 4751 9679 4776 9672
TIME...MOT...LOC 0713Z 285DEG 29KT 4759 9661
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
634 WWUS53 KFGF 310739 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 239 AM CDT WED JUL 31 2013 MNC107-119-310800- /O.CON.KFGF.SV.W.0070.000000T0000Z-130731T0800Z/ NORMAN MN-POLK MN- 239 AM CDT WED JUL 31 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL POLK AND NORTHEASTERN NORMAN COUNTIES UNTIL 300 AM CDT... AT 234 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FERTILE...AND MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... GARY AROUND 245 AM CDT. RANUM AND RINDAL AROUND 250 AM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE ERSKINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4742 9650 4772 9636 4770 9594 4731 9621 TIME...MOT...LOC 0739Z 289DEG 31KT 4749 9627 HAIL...0.75IN WIND...60MPH $$ JR
751 WWUS53 KFGF 310754 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 254 AM CDT WED JUL 31 2013 MNC107-119-310805- /O.EXP.KFGF.SV.W.0070.000000T0000Z-130731T0800Z/ NORMAN MN-POLK MN- 254 AM CDT WED JUL 31 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POLK AND NORTHEASTERN NORMAN COUNTIES WILL EXPIRE AT 300 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4742 9650 4772 9636 4770 9594 4731 9621 TIME...MOT...LOC 0755Z 300DEG 34KT 4735 9607 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:46 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 30, 11:46 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1146 PM CDT TUE JUL 30 2013 .UPDATE... ISSUED AT 934 PM CDT TUE JUL 30 2013 THE SKY HAS BECOME MOSTLY CLEAR...EXCEPT FOR AREAS NORTH OF THE INTERNATIONAL BORDER JUST AHEAD OF THE UPPER WAVE. THE BEST THUNDER CHANCES WILL BE ASSOCIATED WITH THE FORCING FROM THE UPPER WAVE...WHICH WILL BE NEAR THE INTERNATIONAL BORDER. KEPT THE SCATTERED THUNDER HERE...AND LOWERED TO ISOLD THUNDER ELSEWHERE. ALSO LOWERED SKY COVER. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 332 PM CDT TUE JUL 30 2013 MAIN CHALLENGE FOR THE SHORT TERM REMAINS PCPN CHANCES. MODELS NOT IN VERY GOOD AGREEMENT ON THE OVERALL DETAILS SO PREFER THE 12Z TUE SPC WRF FOR PCPN TONIGHT. THE CURRENT AREA OF SHOWERS THAT WAS ACROSS SOUTH CENTRAL ND HAS FINALLY BEEN THINNING ON ITS NORTHERN FRINGE. ANOTHER LITTLE PATCH OF ECHOES WENT THRU KDVL AND FELL APART. SPC DID ISSUE A SEVERE TSTM WATCH FOR PORTIONS OF WESTERN AND CENTRAL SD. THIS AREA HAS HEATED OUT TODAY AND MLCAPE VALUES HAVE PUSHED QUITE HIGH. FOR OUR FA THERE HAS BEEN A LOT OF REMNANT CLOUD COVER WHICH HAS HELD DOWN TEMPS. THE BEST SHORT WAVE IS DROPPING INTO SOUTHERN CANADA AND THERE ARE A LOT OF SHOWERS ASSOCIATED WITH IT ACROSS SOUTHERN SASKATCHEWAN AND SOUTHWEST MANITOBA. SOME OF THESE MAY AFFECT THE NORTHERN FA TONIGHT. THINK THE SHOWERS/ISOLATED THUNDER APPROACHING THE SOUTHWEST FA WILL CONTINUE TO DROP SE. SPC WRF AND OTHER MODELS WANT TO KEEP SOME LOW CHANCES FOR PCPN OVERNIGHT WHILE THE NEW 12Z ECMWF IS BASICALLY DRY. OVERALL CONFIDENCE IS LOW FOR MUCH PCPN IN OUR FA TONIGHT BUT HAVE KEPT SOME SCATTERED SHOWERS/TSTMS AROUND TO BLEND WITH ADJACENT OFFICES. LOW LEVEL JET AND WARM ADVECTION SHOULD BE SOUTH OF THE FA AS WELL WHICH ALSO FAVORS THE DRIER FORECAST. DID GO WITH A DRY FORECAST WED THINKING ANY LINGERING PCPN WOULD BE EAST OF THE FA. SEVERAL MODELS SHOW A WEAK SHORT WAVE WED NIGHT DROPPING A LITTLE LIGHT PCPN IN THE NORTHEAST BUT WITH LITTLE MODEL CONSENSUS LEFT THE FORECAST DRY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 332 PM CDT TUE JUL 30 2013 A LITTLE BIT OF A COLD POOL WILL DROP DOWN INTO THE NORTH/NE FA ON THU WITH MORE SHORT WAVE ENERGY. SCENARIO IS GOOD FOR SOME MORNING SHOWERS WITH THE CHANCE OF SOME AFTERNOON RUMBLES OF THUNDER. MOST OF THIS ENERGY SHOULD MOVE EAST OF THE FA BY FRIDAY WITH SFC HIGH PRESSURE BUILDING BACK INTO THE AREA. FOR SUN NIGHT THRU WED AN UPPER RIDGE AND DRY AIRMASS WILL KEEP THE EARLY PART OF THE PERIOD DRY...BUT THE RIDGE WILL MOVE OFF TO THE EAST ON MONDAY AND THERE WILL BE INCREASING CHANCES OF TSTMS MON AFTN INTO THE EVENING AS A WAVE MOVES ACROSS THE NORTHERN TIER. ACTIVITY SHOULD CONTINUE INTO THROUGH THE DAY ON TUESDAY AND IMPROVE BY EARLY WED MORNING. DAYTIME HIGHS NEXT WEEK WILL CONTINUE TO BE BELOW SEASONAL NORMS...WITH MAX TEMPS GENERALLY IN THE UPPER 70S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1146 PM CDT TUE JUL 30 2013 WEAK COLD FRONT WILL CAUSE ISOLATED THUNDER BEFORE SUNRISE...BUT COVERAGE NOT ENOUGH FOR A MENTION IN THE FORECAST. WILL MONITOR ACTIVITY AND AMEND IF NEEDED. BREEZY NORTHWEST WINDS ARE EXPECTED WEDNESDAY AFTERNOON. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...GODON LONG TERM...GODON/ROGERS AVIATION...TG
Hazardous weather outlook, Jul 30, 5:53 AM CDT, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 553 AM CDT TUE JUL 30 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 553 AM CDT TUE JUL 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS MOVING INTO THE DEVILS LAKE AND SHEYENNE BASINS BY LATE AFTERNOON...AND THEN FURTHER EASTWARD TONIGHT. AT THIS POINT...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AS STORMS ARE EXPECTED TO BE WEAKENING AS THEY MOVE INTO THE REGION. HOWEVER...SOME STORMS COULD PRODUCE LIGHTNING...GUSTY WINDS OR SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS SUNDAY INTO MONDAY. AT THIS TIME EXACT SEVERITY IS UNKNOWN...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 31, 2:04 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 204 AM CDT WED JUL 31 2013 MNZ001-002-015-NDZ030-310745- EAST POLK MN-NORMAN MN-TRAILL ND-WEST POLK MN- 204 AM CDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK...EXTREME NORTHEASTERN TRAILL AND NORTHEASTERN NORMAN COUNTIES UNTIL 245 AM CDT... AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 13 MILES SOUTHWEST OF CROOKSTON...OR 24 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... HAROLD AND GREENVIEW AROUND 215 AM CDT. BELTRAMI AROUND 220 AM CDT. MELVIN AROUND 225 AM CDT. DUGDALE AROUND 230 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4774 9583 4730 9626 4761 9687 4777 9683 TIME...MOT...LOC 0704Z 285DEG 39KT 4762 9673 JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:04 AM CDT | Special Weather Statement | FGF | Norman | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.